Read the Inserts!!

Recent bloodwork due to a strange symptom I’ve been experiencing revealed really out of whack thyroid levels. I’ve been taking Synthroid for 3 years and have had good and even levels. It seems kind of sudden that my numbers are so stinking high. Normal TSH levels are .4 to 4.5. Mine was 12! This explained the excessive fatigue I’ve been experiencing along with some other symtpoms.

The nurse called late Thursday evening to say the doctor wanted to bump up the Synthroid dosage to 100 micrograms and she’d call the prescription in to the pharmacy right away. Okay…so things seem a little urgent here. Trying not to panic! Hmmmm…. I went to the pharmacy late Friday afternoon to pick up the medication. They had received no call. Strange. So I called the doctor’s office, which of course was closed for the weekend, and left a message. Meanwhile, I started thinking about all this.

The symptoms started a couple weeks ago, about the same time I started taking a larger dosage of my anti-depressant (Zoloft). I wondered, could the Zoloft be affecting the Synthroid? I called a friend of mine who works for a pharmaceutical company to ask his opinion of how to begin to investigate this. He suggested several approaches. One was to do an internet search on the Synthroid since I’ve been stable with it for 3 years. Secondly was to get the telephone number for the manufacturer of the Synthroid and call their Medical Affairs Department. I did both and pulled out the patient information card that came with the prescriptions to review it and get the phone number of the pharmacy because I planned on calling them too.

In speaking with the pharmacy customer service agent, no drug interaction was listed in their data base except for not ingesting grapefruit in any form as that will lower the effectiveness of the Zoloft. Strange #2 because the patient information card that came with the Syntroid had a whole list of things, which I of course, skimmed when it arrived but didn’t read in detail. While we were on the phone, he went to http://www.synthroid.com to see what drug interactions were listed there, since I was unable to access the website. Lo and behold, the mother load of information was hit!

He discovered that there are a whole host of things that interact with Synthroid! The things that are a regular part of my medicinal routine are: an antidepressant, Tylenol, calcium and dietary fiber!!! “None of these are listed in the mail order pharmacy drug interaction list,” he said, “or else there would have been a flag on the order and the doctor would have been called.” Needless to say, I told the rep. the pharmacy needs to up-date their list! And I would be speaking with my doctor as soon as is feasible to tell him I am NOT increasing my Synthroid dose but would try taking my other vitamins and Zoloft at different times of the day to see if that doesn’t bring my thyroid levels back into appropriate range.

I will be writing to the Quality Control Director at my mail order pharmacy telling them to UPDATE THEIR LISTS, so as to prevent this from happening. And even more important, I will be reading every word of the patient information slips that come with my prescriptions!!!

Disclaimer: I am NOT a physician, nor a pharmacist. This post is related to my personal experience. If you are experiencing problems, speak to your physician and/or pharmacist immediately.

Advertisements

3 thoughts on “Read the Inserts!!

  1. Thank you for being so honest. I have had my thyroid checked. Fine. Been screened for depression. No. I am in a spiritual battle, purely spiritual. It would be easier if it were physical, but it is not, it is spiritual. It is martyrdom.

  2. Thanks be to God you found this out. It is very hard taking multiple medications…they can often affect one another.

    Continued prayers. God bless.

  3. this is really interesting. this would really affect a lot of my patients who take sythroid along with routine tylenol and tums. thanks.

Comments are closed.